Georgia, 2014

Wildfire in Georgia, May 8, 2014

May 8, 2014 · NWS FFC · 1 event in 1 county or zone

Dry high pressure continued across the Southeast with above-normal temperatures. Moisture was on the increase ahead of an approaching front, keeping dangerous fire weather conditions at bay, but a wildfire was still able to develop in north Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Dry high pressure continued across the Southeast with above-normal temperatures. Moisture was on the increase ahead of an approaching front, keeping dangerous fire weather conditions at bay, but a wildfire was still able to develop in north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 8, 12:20 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 8, 12:20 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
120 PM EDT THU MAY 8 2014

.PREV DISCUSSION... /ISSUED 936 AM EDT THU MAY 8 2014/

UPDATE...
NO SIGNIFICANT CHANGES TO THE FORECAST TODAY WITH ABUNDANT
SUNSHINE EXPECTED. FORECAST HIGH TEMPERATURES RUNNING 5-10 DEGREES
ABOVE NORMAL WITH AHN CLOSE TO THAT 10 DEGREE DEPARTURE.

BDL

PREV DISCUSSION... /ISSUED 727 AM EDT THU MAY 8 2014/

SHORT TERM /TODAY THROUGH FRIDAY/...
WE GET ONE MORE DAY OF QUIET WEATHER TODAY WITH TEMPERATURES
CLIMBING AGAIN TO WELL ABOVE NORMAL LEVELS. RIDGE AMPLITUDE
CONTINUES TO INCREASE OVER THE EASTERN THIRD OF THE COUNTRY AS A
DEEP TROUGH LIFTS OUT OF THE ROCKIES INTO THE CENTRAL PLAINS.
ATTENDANT COLD FRONT WILL CONTINUE PUSHING ACROSS THE PLAINS INTO
THE MISSISSIPPI RIVER VALLEY TODAY. WE START TO SEE AN INCREASE IN
MID-LEVEL MOISTURE THIS EVENING AROUND THE WESTERN EDGE OF THE 850MB
HIGH CENTERED OFF THE SOUTHEAST COAST...WITH CORRESPONDING INCREASE
IN CLOUD COVER TONIGHT. TEMPS ON FRIDAY WILL BE HIGHLY DEPENDENT ON
EARLY DAY INSOLATION...OR LACK THEREOF...BUT FOR NOW DO EXPECT
FRIDAY HIGHS TO BE AT LEAST A FEW DEGREES COOLER THAN THOSE TODAY.
BY THE END OF THE SHORT TERM...THE FRONT IS APPROACHING THE AREA AND
HAVE BROUGHT POPS INTO NORTHWEST GEORGIA JUST BEFORE 18Z...WITH
CHANCE POPS DOWN TO ATLANTA AND ATHENS BY THE END OF THE PERIOD. WPC
GUIDANCE BRINGS BETWEEN 0.1-0.25 INCHES TO NORTHWEST GEORGIA THROUGH
00Z SATURDAY SO NOT MUCH TO WRITE HOME ABOUT BUT ENOUGH TO INTRODUCE
LIKELY POPS EXTREME NORTHWEST. CAPE IS ON THE LOW END /LESS THAN 500
J/KG/ BUT ENOUGH TO WARRANT KEEPING THUNDER MENTION IN FOR FRIDAY
AFTERNOON/EVENING...BUT LIMITED WORDING TO CHANCE.

TDP

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LONG RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT AND CONTINUE TO SHOW
A SERIES OF UPPER SHORT WAVES TRACKING ACROSS THE OHIO AND TN VALLEYS
FRIDAY AND SATURDAY. THIS SHORT WAVE ENERGY IS EXPECTED TO INTERACT
WITH A DEEP/MOIST SOUTHERLY FLOW TO PRODUCE AT LEAST SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TO MAINLY NORTH GA BY FRIDAY
AFTERNOON AND EVENING... THEN SPREADING ACROSS MUCH OF THE
FORECAST AREA INTO EARLY SATURDAY. MODELS ARE BEGINNING TO SUGGEST
DIMINISHING RAIN CHANCES BY MID-LATE SATURDAY AFTERNOON AND/OR EARLY
EVENING AS THE UPPER SHORT WAVE ENERGY LIFTS TO THE NE. STILL SOME
UNCERTAINTY ON TIMING AND STRENGTH OF THESE DISTURBANCES... AND
WITH MODELS SHOWING 800-1200 J/KG OF SBCAPE DURING MAX HEATING ON
SATURDAY... WILL CONTINUE TO WORD FOR A CHANCE OF THUNDERSTORMS.
HOWEVER... MODEST SHEAR VALUES AND DIMINISHING UPPER SUPPORT
SUGGEST JUST A GENERAL THUNDERSTORM THREAT AT THIS TIME... WHICH
IS ALSO SUPPORTED BY THE LATEST SPC DAY THREE OUTLOOK FOR SATURDAY.
SUNDAY AND MONDAY LOOK FAIRLY DRY... WITH ONLY A SLIGHT CHANCE OF
CONVECTION...  AS HIGH PRESSURE BUILDS FROM THE EAST IN RESPONSE
TO A DEEPENING LONG-WAVE TROUGH ACROSS THE WESTERN STATES. AT THIS
TIME... MODELS SHOW THIS STORM SYSTEM KICKING EAST ON TUESDAY AND
DRAGGING A COLD FRONT ACROSS THE STATE TUESDAY NIGHT AND WEDNESDAY
OF NEXT WEEK. THIS SYSTEM HAS A POTENTIAL OF PRODUCING STRONG STORMS
ALONG AND AHEAD OF THE FRONTAL SYSTEM... ESPECIALLY IF THE FRONT
PUSHES INTO THE AREA DURING DAYTIME HEATING ON WEDNESDAY. WILL
CONTINUE TO MONITOR LATER MODEL RUNS CLOSELY. ALL INTEREST SHOULD
STAY ABREAST OF LATER FORECAST CONCERNING THIS SYSTEM. 39

&&

.AVIATION...
18Z UPDATE...
MAINLY SCT-BKN 5000-6000 FT CU THIS AFTERNOON DIMINISHING AROUND SUNDOWN.
VFR CONDITIONS THROUGH THE OVERNIGHT EXCEPT FOR PATCHY MVFR LATE
NIGHT FOG. SURFACE WINDS SSW 10 KTS OR LESS WITH SOME GUSTS TO 20
KTS DIMINISHING WITH SUNDOWN. WIND DIRECTION AT ATL WILL VARY
160-200 WHEN THE WIND SPEEDS SUBSIDE.

//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE ON WIND DIRECTION THROUGH THE OVERNIGHT.
MEDIUM CONFIDENCE ON CEILINGS INTO THE OVERNIGHT.
HIGH CONFIDENCE REMAINING ELEMENTS THROUGH THE OVERNIGHT.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  63  87  63 /   0   0  30  40
ATLANTA         86  66  83  63 /   0   5  30  50
BLAIRSVILLE     84  57  78  59 /   0   5  40  70
CARTERSVILLE    86  61  83  63 /   0   5  40  60
COLUMBUS        88  65  86  65 /   0   0  20  40
GAINESVILLE     86  64  83  62 /   0   0  40  60
MACON           89  61  87  64 /   0   0  10  20
ROME            87  61  83  64 /   0   5  50  70
PEACHTREE CITY  87  58  84  62 /   0   0  30  40
VIDALIA         90  65  89  66 /   0   0   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BDL
LONG TERM....01
AVIATION...BDL
Hazardous weather outlook, May 8, 3:26 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 AM EDT THU MAY 8 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
426 AM EDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

DISCUSSION...

A SERIES OF DISTURBANCES WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MAINLY NORTH GEORGIA ON FRIDAY...THEN NORTH AND
CENTRAL GEORGIA ON SATURDAY. THERE IS A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS ON SUNDAY AND MONDAY. A STRONG STORM SYSTEM AND
ASSOCIATED COLD FRONT WILL PUSH INTO THE STATE TUESDAY NIGHT AND
WEDNESDAY OF NEXT WEEK... BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS. THIS SYSTEM HAS THE POTENTIAL FOR STRONG STORMS...
SO PLEASE STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Murray

When
May 8, 1:36 PM EST to 5:02 PM EST
Where
Murray forecast zone
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Tiger Tail burned 2 acres and resulted in $2400 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511187.